Alert archive / Mississippi / Tornado Warnings in 2024

Tornado Warning 26, NWS New Orleans, LA

June 4, 2024Hancock County, Pearl River County, Mississippi

NWS New Orleans, LA issued this tornado warning at Jun 4, 2024, 6:31 PM CDT for Hancock County, Pearl River County, Mississippi. It was in force for 18 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 4, 2024, 6:31 PM CDT (23:31 UTC)
Expired
Jun 4, 2024, 6:49 PM CDT
In force
18 min
Issued by
NWS New Orleans, LA
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Hancock County, MS, Pearl River County, MS

The radar

The Hammond radar (KHDC), 88 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 3:03 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Slidell Radar S, LA (KSIL), launched 12:00Z, 11.5 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Slidell Radar S, LA at 12:00Z on 2024-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Slidell Radar S, LA at 12:00Z on 2024-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
-457 J/kg
Mixed-layer LCL
1387 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

761 
WFUS54 KLIX 042331
TORLIX
MSC045-109-050000-
/O.NEW.KLIX.TO.W.0026.240604T2331Z-240605T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service New Orleans LA
631 PM CDT Tue Jun 4 2024

The National Weather Service in New Orleans has issued a

* Tornado Warning for...
  Northern Hancock County in southern Mississippi...
  Southeastern Pearl River County in southern Mississippi...

* Until 700 PM CDT.

* At 631 PM CDT, severe thunderstorms capable of producing both
  tornadoes and extensive straight line wind damage were located over
  Picayune, moving east at 35 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This tornadic thunderstorm will remain over mainly rural areas of
  northern Hancock and southeastern Pearl River Counties.

This includes Interstate 59 in Mississippi between mile markers 4 and
12.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

This cluster of thunderstorms is capable of producing tornadoes and
widespread significant wind damage. Do not wait to see or hear the
tornado. For your protection move to an interior room on the lowest
floor of a building.

&&

LAT...LON 3069 8934 3044 8934 3050 8970 3059 8973
TIME...MOT...LOC 2331Z 267DEG 32KT 3056 8964 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN

$$

Zeringue
1 follow-up statement
924 
WWUS54 KLIX 042349
SVSLIX

Severe Weather Statement
National Weather Service New Orleans LA
649 PM CDT Tue Jun 4 2024

MSC045-109-042358-
/O.CAN.KLIX.TO.W.0026.000000T0000Z-240605T0000Z/
Hancock MS-Pearl River MS-
649 PM CDT Tue Jun 4 2024

...THE TORNADO WARNING FOR NORTHERN HANCOCK AND SOUTHEASTERN PEARL
RIVER COUNTIES IS CANCELLED...

The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.  However, gusty winds are
still possible with this thunderstorm.

A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southern Mississippi.

Remember, a Severe Thunderstorm Warning still remains in effect for
Pearl River and Hancock County.

&&

LAT...LON 3069 8934 3044 8934 3050 8970 3059 8973
TIME...MOT...LOC 2347Z 267DEG 32KT 3057 8946 

$$

Zeringue

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before this tornado warning went out at Jun 4, 3:57 PM CDT, 2 hours 34 minutes earlier.

Area forecast discussion, Jun 4, 3:57 PM CDT, 2 hours 34 minutes before
Area Forecast Discussion
National Weather Service New Orleans LA
357 PM CDT Tue Jun 4 2024

...New SHORT TERM, LONG TERM, MARINE...

.SHORT TERM...
(This evening through Wednesday night)
Issued at 338 PM CDT Tue Jun 4 2024

Upper ridging near both the Atlantic and Pacific coasts this
afternoon with shortwaves over the middle and lower Mississippi
River Valley and a second over the Great Plains.

A complex of thunderstorms was moving into the area from the
northwest at press time and necessitated the issuance of a Severe
Thunderstorm Watch until 8 PM CDT across much of the northern half
of the CWA with the primary threat of damaging winds. Will
eventually see the current complex weaken with the loss of surface
heating. Ahead of the storms, temperatures ranged from the mid 80s
to lower 90s across the area with dew points generally in the mid
70s.

As has been the case for several days, the main concerns will be
with thunderstorm potential. As long as we continue in
northwesterly upper flow, each shortwave moving toward the upper
trough position will trigger a thunderstorm complex to our
northwest at some point. The complex then moves southeastward
toward the local area and eventually weakens as it outruns the
best thermodynamic support. Global and convection allowing models
have struggled to model these complexes both in spatial and
temporal details. Seemingly over the last several days, the ECMWF
operational model and longer range runs of the HRRR have performed
a bit better than most of the other models. The NBM certainly
gives these solutions some credence and will keep those numbers,
and in the case of this evening, bump them up somewhat, at least
through 02z or so. Once things stabilize behind the convection,
rain chances should diminish quickly for the remainder of the
night.

The ECMWF and HRRR both signal another complex during the day
tomorrow, and will not go with a dry forecast like the GFS and NAM
would indicate. Still will see temperatures get into the 90s
before convection gets going again, and won't depart from the NBM
temperature numbers tomorrow/tomorrow night.

&&

.LONG TERM...
(Thursday through Monday night)
Issued at 338 PM CDT Tue Jun 4 2024

Troughing will be exiting the area to the east by Thursday morning,
leaving a remnant boundary behind. The most likely area for the
boundary seems to be in the northern portions of the area. Areas
south of the boundary will see enhanced heating due to compressional
warming. We will still have quality moisture on Thursday with PW
around 1.9-2 inches where the boundary lays up. So, with the
heating, moisture and trigger, expect storms to develop in the
vicinity of the best surface convergence where the boundary lays up
in the area.

Drier mid-level air looks to filter into the area Friday, decreasing
rain chances while keeping the boundary somewhere in the area.
Scattered showers and storms are still possible Friday, but the
coverage will be less than Thursday due to the drier air filtering
in.

The boundary looks to become diffuse by the weekend, so that will
lead to a lack of low-level trigger for convection. With quality
moisture still in the area with PW around 1.6-1.8 inches, expect a
more summer-time isolated convective regimes Saturday and Sunday.
Medium-range guidance differs significantly beyond the weekend with
a potential front at the beginning of next week. The spatial and
temporal aspect of the front seems very uncertain at this time, but
that is not surprising given it is about a week out.

&&

.AVIATION...
(18Z TAFS)
Issued at 1255 PM CDT Tue Jun 4 2024

Main question for aviation interests is convective development.
While TSRA are still well back toward KSHV, there's been quite a
bit of SHRA development in advance of that in the past 30-60, so
we may need additional amendments to add thunder in the next few
hours. Cloud bases generally between FL025 and FL035, but direct
impacts could produce MVFR ceilings and IFR visibilities. Most
convection should dissipate by 01z Wednesday. Potential for MVFR
to IFR ceilings prior to sunrise Wednesday. Based on the last few
days, certainly won't rule out an additional round of convection
on Wednesday.

&&

.MARINE...
Issued at 338 PM CDT Tue Jun 4 2024

Main marine concern will be the thunderstorm threat over the next
several days. Outside of thunderstorm wind potential, we'll have
the usual evening increase in winds to near 15 knots before they
subside again. Otherwise, no major marine issues anticipated.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  70  90  71  89 /  40  50  40  40
BTR  75  94  76  94 /  30  40  20  50
ASD  75  93  76  93 /  30  30  30  50
MSY  77  92  78  92 /  30  30  20  60
GPT  77  90  76  91 /  30  30  30  50
PQL  74  92  75  92 /  20  20  30  40

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...None.
GM...None.
MS...None.
GM...None.
&&

SHORT TERM...RW
LONG TERM....JZ
AVIATION...RW
MARINE...RW

In the hours before

Local storm report, Jun 4, 6:04 PM CDT, 27 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
604 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0432 PM     Tstm Wnd Dmg     1 N Clinton             30.87N 91.02W
06/04/2024                   East Feliciana     LA   Emergency Mngr

            Widespread tree and powerline damage across
            the area. Further details will be sent
            later.

&&

CAB
Local storm report, Jun 4, 6:06 PM CDT, 25 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
606 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0420 PM     Tstm Wnd Dmg     1 E Jackson             30.83N 91.19W
06/04/2024                   East Feliciana     LA   Emergency Mngr

            Widespread tree and powerline damage
            reported by the parish. More details still
            to come.

&&

CAB
Local storm report, Jun 4, 6:07 PM CDT, 24 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
607 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0428 PM     Tstm Wnd Dmg     Centreville             31.09N 91.07W
06/04/2024                   Wilkinson          MS   Public

            Trees down in Centreville.

&&

CAB
Local storm report, Jun 4, 6:11 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
611 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0509 PM     Tornado          2 W Amite               30.73N 90.55W
06/04/2024                   Tangipahoa         LA   Emergency Mngr

            Parish officials passed on multiple reports
            of a possible tornado between LA 1045 and
            1046 just west of Amite. CC drop also
            noticed on radar. Still waiting on details.

&&

CAB
Local storm report, Jun 4, 6:21 PM CDT, 10 minutes before
Preliminary Local Storm Report
National Weather Service New Orleans LA
621 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0455 PM     Tstm Wnd Dmg     3 ENE Watson            30.59N 90.91W
06/04/2024                   Livingston         LA   Broadcast Media

            Powerlines down on Cheray Dr. Relayed via
            Social Media.

&&

CAB
Local storm report, Jun 4, 6:30 PM CDT, 1 minute before
Preliminary Local Storm Report
National Weather Service New Orleans LA
630 PM CDT Tue Jun 4 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Tstm Wnd Gst     12 SSW Mandeville       30.20N 90.12W
06/04/2024  M55 MPH          GMZ530             LA   Mesonet

            Mid Lake Weatherflow mesonet measured a gust
            of 55 mph.

&&

CAB

The office that day

Everything else NWS New Orleans, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 1:07 AM CDTSpecial Weather StatementLIXWilkinson53 min
Jun 4, 2:46 PM CDTSpecial Weather StatementLIXWilkinson44 min
Jun 4, 2:57 PM CDTSevere Thunderstorm WarningLIXWilkinson30 min
Jun 4, 3:46 PM CDTSpecial Weather StatementLIXAmite, Wilkinson29 min
Jun 4, 3:56 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson49 min
Jun 4, 4:11 PM CDTSevere Thunderstorm WarningLIXAmite, Wilkinson34 min
Jun 4, 4:34 PM CDTSevere Thunderstorm WarningLIXAmite, Pike41 min
Jun 4, 5:05 PM CDTTornado WarningLIXAmite, Pike25 min
Jun 4, 5:18 PM CDTTornado WarningLIXPike, Walthall27 min
Jun 4, 5:24 PM CDTSevere Thunderstorm WarningLIXAmite, Pike, Walthall51 min
Jun 4, 6:11 PM CDTSevere Thunderstorm WarningLIXHancock, Harrison, Pearl River49 min

Nearby

Tornado Warnings in Mississippi, 2024Every tornado warning in 2024Tornadoes in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.